Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 121, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2025, 1:13 PM CDT for Chippewa County, Kandiyohi County, Renville County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2025, 1:13 PM CDT (18:13 UTC)
- Expired
- Jul 27, 2025, 2:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Kandiyohi County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
898
WUUS53 KMPX 271813
SVRMPX
MNC023-067-129-271900-
/O.NEW.KMPX.SV.W.0121.250727T1813Z-250727T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Sun Jul 27 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Kandiyohi County in central Minnesota...
Northwestern Renville County in central Minnesota...
Chippewa County in west central Minnesota...
* Until 200 PM CDT.
* At 113 PM CDT, a severe thunderstorm was located 8 miles northwest
of Maynard, or 9 miles northeast of Montevideo, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Willmar, Granite Falls, Clara City, Renville, Raymond, Sacred
Heart, Prinsburg, Maynard, Pennock, Minnesota Falls, Gluek,
Asbury, Priam and Willmar Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4497 9570 4515 9563 4515 9502 4470 9525
4483 9557 4484 9557 4484 9558
TIME...MOT...LOC 1813Z 289DEG 29KT 4501 9556
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
519
WWUS53 KMPX 271829
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
129 PM CDT Sun Jul 27 2025
MNC023-067-129-271900-
/O.CON.KMPX.SV.W.0121.000000T0000Z-250727T1900Z/
Chippewa MN-Kandiyohi MN-Renville MN-
129 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 2 PM CDT FOR
SOUTHWESTERN KANDIYOHI, NORTHWESTERN RENVILLE AND EASTERN CHIPPEWA
COUNTIES...
At 129 PM CDT, a severe thunderstorm was located near Clara City, or
14 miles east of Montevideo, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Willmar, Granite Falls, Clara City, Renville, Raymond, Sacred
Heart, Prinsburg, Maynard, Pennock, Minnesota Falls, Gluek,
Asbury, Priam and Willmar Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4492 9565 4515 9556 4515 9502 4470 9525
4483 9557 4484 9557 4484 9558
TIME...MOT...LOC 1813Z 282DEG 23KT 4501 9558
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff394
WWUS53 KMPX 271841
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
141 PM CDT Sun Jul 27 2025
MNC023-067-129-271900-
/O.CON.KMPX.SV.W.0121.000000T0000Z-250727T1900Z/
Chippewa MN-Kandiyohi MN-Renville MN-
141 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 2 PM CDT FOR
SOUTHWESTERN KANDIYOHI, NORTHWESTERN RENVILLE AND EASTERN CHIPPEWA
COUNTIES...
At 141 PM CDT, a severe thunderstorm was located over Clara City, or
19 miles east of Montevideo, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Willmar, Granite Falls, Clara City, Renville, Raymond, Sacred
Heart, Prinsburg, Maynard, Minnesota Falls, Gluek and Priam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4484 9557 4508 9547 4510 9505 4470 9525
4483 9557
TIME...MOT...LOC 1829Z 286DEG 23KT 4498 9544
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff824
WWUS53 KMPX 271858
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Sun Jul 27 2025
MNC023-067-129-271908-
/O.EXP.KMPX.SV.W.0121.000000T0000Z-250727T1900Z/
Chippewa MN-Kandiyohi MN-Renville MN-
158 PM CDT Sun Jul 27 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 2 PM CDT FOR
SOUTHWESTERN KANDIYOHI, NORTHWESTERN RENVILLE AND EASTERN CHIPPEWA
COUNTIES...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
&&
LAT...LON 4484 9557 4508 9547 4510 9505 4470 9525
4483 9557
TIME...MOT...LOC 1841Z 286DEG 23KT 4496 9534
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:47 PM CDT, 26 minutes earlier. Its key messages:
- Heat and humidity intensify Sunday with highs in the upper 80s to mid 90s and heat indices in the upper 90s to mid 100s.
- Unsettled weather resumes late Sunday and lasts through early next week. Severe storms are possible Sunday night and heavy rainfall is possible Monday night.
- Cooler and drier conditions later next week.
Area forecast discussion, Jul 27, 12:47 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- Heat and humidity intensify Sunday with highs in the upper
80s to mid 90s and heat indices in the upper 90s to mid 100s.
- Unsettled weather resumes late Sunday and lasts through early
next week. Severe storms are possible Sunday night and heavy
rainfall is possible Monday night.
- Cooler and drier conditions later next week.
&&
.DISCUSSION...
Issued at 413 AM CDT Sun Jul 27 2025
Ridging will continue to build in from the west through the course
of today. A few pre-dawn storms are possible this morning as a mid-
level wave embedded within this ridge has already initiated
some convection over the eastern Dakotas and northwestern MN.
The most concentrated region of storm coverage this morning
should remain across northern MN although, there is a slight
chance that some of that convection reaches portions of west-
central MN.
As they say in the south, "it's not the heat, it's the
humidity!" That holds true for our forecast today which is why
heat headlines exist for all of central and southern MN and
western WI. Typical warm areas across western MN could make a
run at the upper 90s should the +30C h925 temps verify but as of
now opt'd to run with NBM output in the mid 90s. Areas
elsewhere can expect highs at or about 90. The driver for this
extreme heat event are the widespread low to mid 70 dew points
which in turn force heat indices this afternoon. Areas in
eastern MN and the St. Croix River Valley can expect a heat
index at our just above 100 degrees whereas 100 to 105 across
western MN. Max WBGTs will reach the upper 80s for most areas.
Try and keep cool if you can by ensuring to stay hydrated, wear
light clothing, and limit time outdoors. Also, suspended
wildfire smoke will alert its way eastward as it accompanies the
ridge but some good news is that it looks to be remain
prevalent aloft. Thus surface impacts to air quality look to
remain null today.
As we this evening into the overnight hours, convection still looks
to be a favorable possibility. Flow aloft becomes westerly and
increases to about 40kts. Extreme instability of +3000 J/kg SBCAPE
will be in place. Residual boundaries that remain from the ongoing
convection across NW MN this morning will aid in parcel ascent and
ultimately drive CI again this afternoon along and north of the
I-94 corridor in western MN. Multi-cell lines are expected to
congeal into a SSE progressing QLCS which will provide primarily
a damaging wind threat, but with steep lapse rates of 8C, large
hail will also be possible. Lastly with 45 to 50kt effective
shear, a tornado or two also cannot be ruled out.
Sunday night's convection will setup the stage for Monday's
convective environment. A boundary will exist somewhere likely
over southern MN into WI and is progged to lift northward.
Tropical like PWATs exceeding +2" with a continuing unstable
airmass, and strengthening LLJ, additional CI is possible with
storms capable of producing heavy rainfall. The SPC has upgraded
portions of western MN to a slight risk of severe
thunderstorms. Forecast guidance still is trying to work out
where potential training storms could drop the highest QPF.
HREF 24-hr PMM through Monday evening favors areas across
eastern- central MN down to southeastern MN seeing potentially 3
to 4" of storm total rainfall. As for temperatures Monday,
things still remain hot and humid but not as impactful as
Sunday's heat threat. This heat will be dependent on any
existing convective contamination which would limit heating
potential.
As for Tuesday, the threat for thunderstorms will be focused along
N/IA border. As of now the SPC has maintained a marginal risk for
severe thunderstorms in that region given a frontal boundary is
forecast to pass through that area. Confidence remains low for exact
location impacts as there are a few spatial inconsistencies within
forecast guidance. Therefore, maintained lower mention of PoPs
Tuesday.
Cooler and drier air will follow for the rest of the week with
surface high pressure building in.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1231 PM CDT Sun Jul 27 2025
Complicated forecast period in terms of timing of TSRA... Models
have handled the ongoing convection across South Dakota and
western Minnesota poorly today. The ongoing storm (1730z) will
impact the forecast for the rest of this afternoon and evening,
but just how much remains to be seen. In any case, have added in
TEMPO/PROB30s for all terminals sometime between 21z and 08z.
Fog development is likely with light and variable winds and
ample moisture tomorrow morning.
KMSP...As mentioned above, an unusually high amount of
uncertainty exists for only being a few hours out from expected
onset of convection. In any case, believe that the best chance
for storms will be sometime after 03-04z. Have a PROB30 to cover
anything that materializes before then and have introduced
prevailing -TSRA from 04z to 08z with a PROB30 for LIFR
conditions. VFR conditions with light winds expected from Monday
morning through the end of the period.
/OUTLOOK FOR KMSP/
TUE...VFR. Chc MVFR A.M. -TSRA. Wind NE 5-10G15 kts.
WED...VFR. Wind E 5-10 kts.
THU...VFR. Wind SE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 9 PM CDT this evening for Benton-Douglas-
Freeborn-Goodhue-Kanabec-Mille Lacs-Morrison-Stearns-
Steele-Todd.
Extreme Heat Warning until 9 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-Faribault-
Hennepin-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-Martin-
McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-Rice-
Scott-Sherburne-Sibley-Stevens-Swift-Waseca-Washington-
Watonwan-Wright-Yellow Medicine.
WI...Heat Advisory until 9 PM CDT this evening for Barron-Chippewa-
Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.
&&
DISCUSSION...Dunleavy
AVIATION...DyeHazardous weather outlook, Jul 27, 3:14 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 314 AM CDT Sun Jul 27 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 314 AM CDT Sun Jul 27 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Hot and very humid conditions arrive today. Extreme Heat Warnings or Heat Advisories are in effect through early this evening. Showers and thunderstorms are likely tonight, especially along and north of I-94. Damaging winds are the main threat, but some large hail and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are likely Monday night and Tuesday. Heavy rainfall and some severe weather is possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter may be needed tonight and Monday night.
In the hours before
Local storm report, Jul 27, 12:08 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1208 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM Hail 2 NNE Nassau 45.10N 96.41W
07/27/2025 M1.00 Inch Lac qui Parle MN Trained Spotter
Mostly nickel sized hail but a few quarters
also.
&&
CTGLocal storm report, Jul 27, 12:27 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Tornado 4 E Louisburg 45.16N 96.09W
07/27/2025 Lac qui Parle MN Law Enforcement
Report of tornado southwest of Appleton near
the Minnesota River.
&&
CTGLocal storm report, Jul 27, 1:03 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
103 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Tstm Wnd Dmg 1 S Milan 45.11N 95.91W
07/27/2025 Chippewa MN Trained Spotter
Report of numerous large trees down between
Milan and Chippewa County Road 32. Time
estimated from radar.
&&
MEDLocal storm report, Jul 27, 1:08 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Tstm Wnd Dmg 1 N Watson 45.02N 95.80W
07/27/2025 Chippewa MN Trained Spotter
Large trees and power lines down near the
city of Watson. Time estimated from radar.
&&
MEDLocal storm report, Jul 27, 1:10 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
110 PM CDT Sun Jul 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Tstm Wnd Gst 2 SSE Madison 44.99N 96.18W
07/27/2025 M52 MPH Lac qui Parle MN AWOS
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:50 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 55 min |
| Jul 27, 12:16 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle, Swift | 44 min |
| Jul 27, 12:36 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle | 39 min |
| Jul 27, 12:48 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 47 min |
| Jul 27, 2:08 PM CDT | Special Weather Statement | MPX | Renville | 52 min |
| Jul 27, 2:58 PM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 16 more | 24 hr |
| Jul 27, 4:19 PM CDT | Special Weather Statement | MPX | Stevens | 41 min |
| Jul 27, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| Jul 27, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 54 min |
| Jul 27, 4:55 PM CDT | Flash Flood Warning | MPX | Pope, Stevens | 65 min |
| Jul 27, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Pope, Stearns, Swift | 45 min |
| Jul 27, 5:41 PM CDT | Special Weather Statement | MPX | Pope, Swift | 49 min |
| Jul 27, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville, Stearns | 45 min |
| Jul 27, 5:58 PM CDT | Flash Flood Warning | MPX | Stevens | 4 hr |
| Jul 27, 5:58 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 32 min |
| Jul 27, 6:07 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 38 min |
| Jul 27, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 49 min |
| Jul 27, 6:23 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 37 min |
| Jul 27, 6:46 PM CDT | Tornado Warning | MPX | Hennepin, Sherburne, Wright | 29 min |
| Jul 27, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 39 min |
| Jul 27, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.